Drug and herbal hepatotoxicity: an overview of clinical classifications


Authors: Mária Szántová;  Jozef Sedlačko;  Martina Jakabovičová
Authors‘ workplace: III. interná klinika LF UK a UNB, Nemocnica akademika Ladislava Dérera, Bratislava
Published in: Vnitř Lék 2018; 64(4): 384-393
Category: Reviews

Overview

Drug induced liver injury (DILI) is often underdiagnosed disease with increasing incidence. In developed countries it belongs to the leading causes of acute liver failure. Risk groups are women and persons older than 60 years. The work summarizes the up to date information on diagnosis and mostly used classifications on DILI. It is quite often and serious complication of medicament therapy. DILI belongs to the most often cause of acute hepatic failure in the old age in developed countries. Diagnostic procedure includes medical history (time correlation with drug intake), clinical symptoms and blood tests. Laboratory tests may be helpful to specify immunopathogenetic origin, but negative results does not exclude diagnosis. The exclusion of other possible etiological factors is the crucial condition of diagnosis statement.

Key words:
DILI/drug induced liver toxicity – DILIn network – RUCAM classification


Sources

1. Devarbhavi H. An update on drug-induced liver injury. J Clin Exp Hepatol 2012; 2(3): 247–259. Dostupné z DOI: <http://dx.doi.org/10.1016/j.jceh.2012.05.002>.

2. Kullak-Ublick GA, Andrade RJ, Merz M at al. Drug-induced Liver Injury: Recent Advances in Diagnosis and Risk Assessment. Gut 2017; 66(6): 1154–1164. Dostupné z DOI: <http://dx.doi.org/10.1136/gutjnl-2016–313369>.

3. Benichou C, Danan G, Flahault A. Causality assessment of adverse reactions to drugs--II. An original model for validation of drug causality assessment methods: case reports with positive rechallenge. J Clin Epidemiol 1993; 46(11): 1331–1336.

4. Fontana RJ, Seef LB, Andrade RJ et al. Standardization of nomenclature and causality in drug-induced liver injury: summary of a clinical research workshop. Hepatology 2010; 52(2): 730–742. Dostupné z DOI: <http://dx.doi.org/10.1002/hep.23696>.

5. Garcia-Gortez M, Robles-Diaz M, Orteg-Alonso A et al. Hepatotoxicity by Dietary Supplements: A Tabular Listing and Clinical Characteristics. Int J Mol Sci 2016; 17(4): 537. Dostupné z DOI: <http://dx.doi.org/103390/ijmsl7040537>.

6. Suk KT, Kim DJ. Drug-induced liver injury: present and future. Clin Mol Hepatol 2012; 18(3): 249–257. Dostupné z DOI: <http://dx.doi.org/10.3350/cmh.2012.18.3.249>.

7. Bates DW, Cullen DJ, Laird N et al. [ADE Prevention Study Group]. Incidence of adverse drug events and potential adverse drug events. Implication for prevention. JAMA 1995; 274(1): 29–34.

8. Lazarou J, Pomeranz BH, Corey PN. Incidence of adverse drug reactions in hospitalized patients: a metaanalysis of prospective studies. JAMA 1998; 279(15): 1200–1205.

9. Egan LJ. Mechanisms of Drug Toxicity or Intolerance. Dig Dis 2011; 29(2): 172–176. Dostupné z DOI: <http://dx.doi.org/10.1159/000323881>.

10. Shiano TD, Black M. Drug Induced and Toxic Liver Disease. In: Lawrence S, Friedman LS, Keefe EB. Handbook of liver diseases. 3rd ed. Saunders 2011. ISBN 978–1437717259.

11. Kaplowitz N. Drug-induced liver injury. Clin Infect Dis 2004; 38(Suppl 2): S44-S48.

12. Chalasani N, Hayashi PH, Bonkovsky HL et al. ACG Clinical Guideline: The Diagnosis and Management of Idiosyncratic Drug-Induced Liver Injury. Am J Gastroenterol 2014; 109(7): 950–966. Dostupné z DOI: <http://dx.doi.org/10.1038/ajg.2014.131>.

13. Andrade RJ, Robles M, Ulzurrun E et al. Drug-induced liver injury: insights from genetic studies. Pharmacogenomics 2009; 10(9): 1467–1487. Dostupné z DOI: <http://dx.doi.org/10.2217/pgs.09.111>.

14. Aithal GP, Grove JI. Genome-wide association studies in drug-induced liver injury: step change in understanding the pathogenesis. Semin Liv Dis 2015; 35(4): 421–431. Dostupné z DOI: <http://dx.doi.org/10.1055/s-0035–1567829>.

15. Andrade RJ, Robles M, Fernandez-Castaner A et al. Assessment of drug-induced hepatotoxicity in clinical practice: A challenge for gastroenterologists. World J Gastroenterol 2007; 13(3): 329–340.

16. Naranjo CA, Busto U, Sellers EM et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981; 30(2): 239–245.

17. Garcia-Cortes M, Lucena MI, Pachkoria K et al. Liv SGSD-I. Evaluation of Naranjo Adverse Drug Reactions Probability Scale in causality assessment of drug-induced liver injury. Aliment Pharmacol Ther 2008; 27(9): 780–789. Dostupné z DOI: <http://dx.doi.org/10.1111/j.1365–2036.2008.03655.x>.

18. Hayashi PH. Drug-Induced Liver Injury Network Causality Assessment: Criteria and Experience in the United States. Int J Mol Sci 2016; 17(2): 201. Dostupné z DOI: <http://dx.doi.org/10.3390/ijms17020201>.

19. Shapiro MA, Lewis JH. Causality assessment of drug-induced hepatotoxicity: promises and pitfalls. Clin Liver Dis 2007; 11(3): 477–505. Dostupné z DOI: <http://dx.doi.org/10.1016/j.cld.2007.06.003>.

20. Lucena MI, Andrade RJ, Kaplowitz N et al. Phenotypic Characterization of Idiosyncratic Drug-Induced Liver Injury: The Influence of Age and Sex. Hepatology 2009; 49(6): 2001–2009. Dostupné z DOI: <http://dx.doi.org/10.1002/hep.22895>.

21. Danan G, Teschke R. RUCAM in Drug and Herb Induced Liver Injury: The Update. Int J Mol Sci 2016; 17(1). pii: E14. Dostupné z DOI: <http://dx.doi.org/10.3390/ijms17010014>.

22. Maria VAJ, Victorino RM. Development and validation of a clinical scale for the diagnosis of drug-induced hepatitis. Hepatology 1997; 26(3): 664–669. Dostupné z DOI: <http://dx.doi.org/10.1002/hep.510260319>.

23. Aithal GP, Rawlins MD, Day CP. Clinical diagnostic scale: a useful tool in the evaluation of suspected hepatotoxic adverse drug reactions. J Hepatol 2000; 33(6): 949–952.

24. Takikawa H, Takamori Y, Kumagi T et al. Assessment of 287 Japanese cases of drug induced liver injury by the diagnostic scale of the International Consensus Meeting. Hepatol Res 2003; 27(3): 192–195.

25. Watanabe M, Shibuya A. Validity study of a new diagnostic scale for drug induced liver injury in Japan-comparison with two previous scales. Hepatol Res 2004; 30(3): 148–154. Dostupné z DOI: <http://dx.doi.org/10.1016/j.hepres.2004.08.005>.

26. Danan G, Benichou C. Causality assessment of adverse reactions to drugs – I. A novel method based on the conclusions of international consensus meetings: application to drug-induced liver injuries. J Clin Epidemiol 1993; 46(1): 1323–1330.

27. Norris W, Paredes AH, Lewis JH. Drug-induced liver injury in 2007. Curr Opin Gastroenterol 2008; 24(3): 287–297. Dostupné z DOI: <http://dx.doi.org/10.1097/MOG.0b013e3282f9764b>.

28. Temple R. Hy´s law: predicting serious hepatotoxicity. Pharmacoepidemiol Drug Saf 2006; 15(4): 241–243. Dostupné z DOI: <http://dx.doi.org/10.1002/pds.1211>.

29. Vuppalanchi R, Liangpunsakul S, Chalasani N. Etiology of new-onset jaundice: How often is it caused by idiosyncratic drug-induced liver injury in the united states ? Am J Gastroenterol 2007; 102(3): 558–562. Dostupné z DOI: <http://dx.doi.org/10.1111/j.1572–0241.2006.01019.x>.

30. Štátny ústav pre kontrolu liečiv. Dostupné z WWW: <https://www.sukl.sk>.

31. Státní ústav pro kontrolu léčiv. Dostupné z WWW: <https://www.sukl.cz>.

32. U.S. Food and drug administration. Dostupné z WWW: <https://www.fda.gov>.

Labels
Diabetology Endocrinology Internal medicine

Article was published in

Internal Medicine

Issue 4

2018 Issue 4

Most read in this issue

This topic is also in:


Login
Forgotten password

Don‘t have an account?  Create new account

Forgotten password

Enter the email address that you registered with. We will send you instructions on how to set a new password.

Login

Don‘t have an account?  Create new account